Colorado, 2012Heavy Rain in Colorado, July 22, 2012
July 22, 2012 · NWS GJT · 1 event in 1 county or zone
Thunderstorms dropped between 1 to 2 inches of rainfall over portions of Mesa County during the early evening hours of July 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms dropped between 1 to 2 inches of rainfall over portions of Mesa County during the early evening hours of July 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 1:50 PM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 22, 1:50 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT SUN JUL 22 2012
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 248 PM MDT SUN JUL 22 2012
RIDGE OVER THE GREAT PLAINS AND TROUGH OVER THE WEST COAST CONTNUE
TO ALLOW A MOIST SOUTHERLY FETCH OVER THE FORECAST AREA THROUGH
THE SHORT TERM PERIOD. A BIT MORE CLOUD COVER THIS MORNING HAS
DELAYED ONSET OF CONVECTION BUT AS CONDITIONS ARE STARTING TO
CLEAR OUT EARLY THIS AFTERNOON ACTIVITY HAS PULSED UP IN THE LAST
HOUR. RUC13 AND WV ARE SHOWING TWO POTENTIAL TRIGGERS IN THIS FLOW
THIS AFTERNOON. ONE IS OVER CENTRAL ARIZONA WHICH IS EXPECTED TO
MOVE EAST ACROSS THE FOUR CORNERS REGION BY LATE THIS AFTERNOON.
THE OTHER IS OVER SOUTHWESTERN COLORADO EARLY THIS AFTERNOON AND
IS EXPECTED TO MOVE SLOWLY NORTHEAST THIS AFTERNOON. THE MAIN
THREAT ONCE AGAIN WILL BE HEAVY RAIN WITH SOME ISOLATED FLASH
FLOODING POSSIBLE...ALONG WITH FREQUENT CLOUD TO RAIN LIGHTNING.
SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE AFTER MIDNIGHT. BY
MONDAY...PACIFIC NORTHWEST TROUGH WILL MOVE SLOWLY
EAST...OTHERWISE NOT MUCH CHANGE IN WEATHER PATTERN WITH ABUNDANT
MOISTURE IN PLACE...EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS
AFTERNOON AND EVENING THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY
RAIN.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 248 PM MDT SUN JUL 22 2012
UPPER CLOSED LOW OVER SRN ALBERTA WILL DRIFT SLOWLY EWRD TUESDAY...
FLATTENING THE RIDGE OF HIGH PRESSURE THAT HAS BEEN OVER OUR REGION.
THIS WILL ALSO USHER IN A WIND SHIFT TO THE NORTHWEST. SOME DYNAMIC
INSTABILITY WILL HELP TO GENERATE ANOTHER AFTERNOON OF WIDESPREAD
CONVECTION TUESDAY AFTERNOON. HOWEVER SIGNIFICANT DRYING ALOFT IS
SEEN FROM THE NORTHWEST TUESDAY NIGHT AND WEDNESDAY. THIS WILL
RESULT IN A NOTABLE DOWNTURN IN CONVECTION WEDNESDAY OVER MOST OF
THE CWA...EXCEPT NEAR AND ALONG THE CONTINENTAL DIVIDE WHERE A
LITTLE DEEPER MOISTURE WILL RESIDE. SHEAR PROFILE ALSO LOOKS LIKE IT
MAY BECOME A LITTLE MORE FAVORABLE FOR STRONGER STORM DEVELOPMENT IN
THAT AREA.
HIGH PRESSURE WILL START TO REBUILD OVER THE SRN GRT BASIN THURSDAY
HELPING HELPING TO SUPPRESS CONVECTION...BUT LOW LEVEL MOISTURE SHOULD
STILL BE IN PLACE FOR AT LEAST ISOLATED STORM DEVELOPMENT. THE NEXT
UPSTREAM TROF IN THE GULF OF ALASKA WILL APPROACH OUR PACIFIC COAST
FRIDAY WHICH WILL PUSH THE ABOVE MENTIONED HIGH PRESSURE CELL
EASTWARD...WHICH WILL THEN ALLOW A SOUTHWESTERLY FLOW TO REDEVELOP.
ACCOMPANYING THIS FLOW WILL BE ANOTHER SURGE OF SUB-TROPICAL
MOISTURE. THIS WILL BRING INCREASING CHANCES OF SHOWER AND
THUNDERSTORM DEVELOPMENT FRIDAY AFTERNOON THROUGH THE WEEKEND.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 248 PM MDT SUN JUL 22 2012
DIURNAL HEATING COMBINING WITH ABUNDANT SOUTHERLY FETCH OF MOISTURE
IS GENERATING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WHICH
WILL CONTINUE INTO THE EVENING HOURS ACROSS MUCH OF THE FORECAST
AREA. EXPECT SCATTERED TO NUMEROUS THUNDERSTORM COVERAGE BY LATE
THIS AFTERNOON WHICH WILL RESULT IN FREQUENT MOUNTAIN OBSCURATIONS AND
GUSTY OUTFLOW WINDS FROM 30 TO 40 MPH. REGIONAL AIRPORTS IN CLOSE
PROXIMITY TO HIGHER TERRAIN WILL SEE THE BEST CHANCE OF
THUNDERSTORM ACTIVITY FROM 22Z TO 03Z. THESE STORMS WILL BRING
BRIEF MVFR CIGS AND/OR VSBY IN HEAVY RAIN. SHOWER ACTIVITY WIL
DECREASE OVERNIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...MPM
LONG TERM...MC
AVIATION...TGJT
Hazardous weather outlook, Jul 22, 4:45 AM MST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 22 2012
COZ001>014-017>023-UTZ022>025-027>029-231200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT SUN JUL 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. STORMS WILL FAVOR THE MOUNTAINS...BUT WILL
DRIFT OVER THE VALLEYS LATE THIS AFTERNOON AND INTO THE EVENING.
GUSTY WINDS FROM 30 TO 40 MPH...HEAVY RAIN...AND SMALL HAIL ARE
POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONSOON MOISTURE WILL CONTINUE TO SWEEP OVER THE REGION EARLY THIS
WEEK. THIS WILL RESULT IN CONTINUED SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN. THUNDERSTORM COVERAGE WILL DECREASE WEDNESDAY
AND THURSDAY DURING A BRIEF BREAK FROM MONSOONAL FLOW WITH STORMS
LARGELY CONFINED TO THE MOUNTAINS OF WESTERN COLORADO. HOWEVER...
THE MONSOON BECOMES REESTABLISHED FRIDAY AND WILL CONTINUE INTO
THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
Heavy Rain, Mesa
- When
- July 22, 4:48 PM MST to 5:48 PM MST
- Where
- Mesa County, 2.14 mi NNW of Skyway
- Reported by
- NWS Employee
- Coordinates
- 39.080, -108.130
Thunderstorms produced 1.3 inches of rain within 40 minutes near Powderhorn Ski Resort. Gusts up to 40 mph and some pea-sized hail also fell with these storms. The storm total precipitation at this location was 1.80 inches. no significant flooding was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 22 to 27, 201275 injured · 29 events
- Damaging Winds in Georgia, July 22 to 26, 2012$55,000 · 55 kt wind · 26 events
- Damaging Wind in South Dakota, July 22, 20121 injured · $60,000 · 70 kt wind · 1 event
- Wildfire in Iowa, July 22, 20121 injured · $40,000 · 1 event
- Lightning Strike in Florida, July 22, 2012$40,000 · 1 event
- Excessive Heat in Illinois, July 22 to 27, 201217 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 22, 201210 events
- Excessive Heat in Kansas, July 22 to 25, 201210 events
- Hail and Damaging Winds in North Dakota, July 22, 2012$7,000 · 1.75 in hail · 10 events
- Damaging Wind in Montana, July 22, 2012$15,000 · 52 kt wind · 1 event
- Hail in North Carolina, July 22, 20121.25 in hail · 9 events
- Hail in North Dakota, July 22, 20122 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479519.